Aa
A
A
Close
Avatar universal
Elevated liver enzyme after
My 9 year old black lab had blood work today because of a vomiting episode after Adequan.  This is 'surgery day' at my Vet's so I only saw the vet for a few minutes and he said one of Scooter's liver enzymes was elevated and his amylase was slightly elevated.  His ALP was 1277!   The amylase was only slightly elevated and they said it could easily be from my sharing a salty Parmesan Chicken breast with him at supper last night.

My question is: Scooter had a bad day end of Feb. and when he went in for his Adequan, he was also given a dual steroid shot and sent home to take Metacam.  Can these meds have an effect on his liver enzymes 14 days after administration?


Cancel
6 Answers
Page 1 of 1
462827 tn?1333172552
Hello Diane....Do you know if the other Liver Enzymes were elevated as well? Did you get a copy of your bloodwork? Would be nice to have so you could review it, yourself......

There are Numerous toxins can raise Liver enzymes.....There are a few diseases that can, too, but there would be other hints on his bloodtest results...

With ALP this high, I'm surprised your Vet clinic didn't offer you a Liver supplement for a month and then a recheck.....That's normally the procedure....Every Vet sells one...Pills you give once a day....

Next---Steroids should never be given with NSAID's (Metacam or any other)! The risk is Gastric upset leading to a bleed.....It's well known that these two cannot be mixed...That's probably where your vomiting came from and had nothing to do with the Adequan.....

Metacam or any non-steroidal can raise Kidney and/or Liver Levels....Suggestions for any dog on these meds is to have Liver/Kidney evaluated every 6mos..because of it...

However, I don't believe Metacam alone,  would raise your Scooter's that high.....I suppose how long he's been taking it, comes into play, too.

I would be looking for any toxins/poisons including food, treats, HW medications, pesticides, Flea/Tick products, etc. and try to start ruling out things that would effect the Liver.....Karla

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
The one liver enzyme was high but the others were all normal. I called back and spoke with one of the techs and she assured me I understood correctly.

Yep, he gave Scooter Dexadron with Adequan and had me give him Metacam for his full weight. I only gave it to him once that week since the steroid made him feel so good.  The bottle of Metacam has lasted 7 months. Doc is blaming the elevated liver enzyme on the long lasting steroid dosage. I'm agreeing with you that this was overkill with the steroid, Metacam and Adequan.  

The vet from Novartis called me twice and a tech called me once. They said to discontinue the Adequan.

Doc gave me Flagyl in a generic form (Metronidazole?) as a once a day pill to help clear up the gastric concerns. He only gave me enough for 7 days.   I'm wondering if that's the med you mean?

Scooter has acted like he feels really good for the last 24 hours.  Playful, awake a lot, etc.  

Doc didn't mention re testing but Ask a Vet said to retest in 4 - 6 weeks IF he shows no sign of illness before then. If he acts sick in any way, to have him tested immediately.  

There's no bloating, no symptoms of any sort. I feed them 4Health both wet and dry.  I'm very careful.  Our yard is fenced but 41 KNOWN animals have been poisoned in my subdivision in the last 2 years. All were roamers, tho. Scooter gets Heartgard for his weight once a month and has since a tiny pup. Treats are a Milk Bone once a day.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
You said: With ALP this high, I'm surprised your Vet clinic didn't offer you a Liver supplement for a month and then a recheck.....That's normally the procedure....Every Vet sells one...Pills you give once a day....


I cannot find any information online about a liver supplement that seems to fit what you're describing.  Can you share more info or do you have a med name?  I feel like my vet has dropped the ball and may have caused this condition because everytime we had an ear concern, anal glands slightly impacted, etc., we got steroid shots!  For years!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
462827 tn?1333172552
Hello Diane.....The product one of my Vets sell is named "Denosyl".  Another sells "Zentonil".

Others are: Denamarin
                   Denestra
                   Marin
                   SAMe (Spelled this way)
                   Milk Thistle

These are not prescription medications.....You can purchase any online...
Personally, I like the Marin or SAMe the best.....Your Vet will sell at least one of these for canine liver problems.....Once that's established, you could continue to buy online for much less money......Karla
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
462827 tn?1333172552
You might want to read reviews on Amazon.....I typed in Denosyl (Which I have used before) and they do sell it for much less than Vet.....Again, read the reviews....
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
462827 tn?1333172552
Good article:   http://www.2ndchance.info/dxme-AlkalinePhos.htm
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Dogs Community Resources